Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2008, 6:43 PM MDT for Lincoln County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2008, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 1, 2008, 7:13 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Lincoln County, MT
The radar
The Missoula radar (KMSX), 176 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2696 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 020044 SVRMSO MTC053-020130- /O.NEW.KMSO.SV.W.0005.080702T0043Z-080702T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 643 PM MDT TUE JUL 1 2008 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN NORTHWEST MONTANA... * UNTIL 730 PM MDT. * AT 643 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL LINCOLN COUNTY NEAR LAKE COOCANUSA...OR ABOUT 15 MILES NORTHEAST OF LIBBY...AND WAS MOVING SOUTHEAST AT 17 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL LINCOLN COUNTY AROUND 700 PM MDT... RURAL EASTERN LINCOLN COUNTY AROUND 720 PM MDT. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4842 11485 4813 11535 4848 11546 4861 11527 TIME...MOT...LOC 0043Z 314DEG 14KT 4848 11526 $$ DICKERSON
1 follow-up statement
000 WWUS55 KMSO 020113 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 711 PM MDT TUE JUL 1 2008 MTC053-020121- /O.CAN.KMSO.SV.W.0005.000000T0000Z-080702T0130Z/ LINCOLN MT- 711 PM MDT TUE JUL 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS SINCE WEAKENED AND IS NO LONGER SEVERE. HOWEVER VERY HEAVY RAIN CONTINUES TO FALL IN ASSOCIATION WITH THIS STORM AS IT MOVES ACROSS THE MOUNTAINS OF EASTERN LINCOLN COUNTY. A SPOTTER ON THE SHORE OF LAKE KOOKANUSA REPORTED HALF INCH HAIL WITH 1.75 INCHES OF PRECIPITATION IN 30 MINUTES. LAT...LON 4842 11485 4813 11535 4848 11546 4861 11527 TIME...MOT...LOC 0111Z 314DEG 14KT 4840 11514 $$ DICKERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 1, 2:00 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 200 PM MDT TUE JUL 1 2008 ...POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND THIS EVENING... .DISCUSSION...AN ACTIVE WEATHER PATTERN IS IN STORE FOR THIS AFTERNOON THROUGH TONIGHT. A WEAK UPPER LOW NOW OVER NORTHEAST OREGON WILL MOVE SLOWLY ACROSS NORTH IDAHO AND WEST CENTRAL MONTANA TONIGHT. THIS LOW WILL INTERACT WITH AN UNSTABLE AND UNUSUALLY MOIST ATMOSPHERE OVER THE REGION. PRECIPITABLE WATER VALUES ARE CURRENTLY 1.2 AT MISSOULA AND COULD CLIMB HIGHER TODAY. THIS IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL. IT APPEARS THE BEST INSTABILITY AND SHEAR IS PRESENT TO THE SOUTH OF THE LOW TRACK OVER THE SOUTHERN CLEARWATERS OF IDAHO INTO SOUTHWEST MONTANA MISSOULA SOUTH AND EAST. THIS IS THE AREA WITH THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL...AND BRIEF HEAVY DOWNPOURS. THOUGH WITH A LACK OF SUNSHINE THROUGH EARLY AFTERNOON...THE POTENTIAL MIGHT BE LOWER THAN PREVIOUSLY THOUGHT. TO THE NORTH OF THE LOW TRACK A WELL DEVELOPED DEFORMATION REGION WILL LIKELY BE THE FOCUS FOR VERY SLOWLY MOVING WET THUNDERSTORMS. THIS AREA LIES APPROXIMATELY FROM THE NORTHERN CLEARWATER MOUNTAINS TO BETWEEN MISSOULA AND KALISPELL TO THE SWAN VALLEY. IF THE STORMS PERSIST OVER THE SAME LOCATIONS...THEY COULD PRODUCE WELL OVER ONE INCH OF PRECIPITATION IN A SHORT AMOUNT OF TIME. THESE STORMS COULD ALSO PRODUCE HAIL...BUT THE WIND THREAT IS NOT AS HIGH. THIS AREA OF CONVECTION WILL SLOWLY MOVE EAST OVERNIGHT...BUT COULD PERSIST PAST MIDNIGHT NORTH AND EAST OF MISSOULA. AFTER THE LOW PASSES THE AREA ON WEDNESDAY...THE WINDS ALOFT WILL SHIFT TO THE NORTHWEST. A SURFACE HIGH PRESSURE AREA MOVING INTO CENTRAL MONTANA FROM THE NORTH WILL TRY TO ADVANCE WESTWARD ACROSS THE DIVIDE. THIS COULD ACT AS THE FOCUS FOR ADDITIONAL THUNDERSTORMS ACTIVITY...MAINLY CLOSE TO THE DIVIDE. ELSEWHERE...RESIDUAL MOISTURE AND DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. A STRONG RIDGE OF HIGH PRESSURE WILL RE-BUILD OVER THE REGION ON THURSDAY...WARMING TEMPERATURES SIGNIFICANTLY OVER WEDNESDAY. IN FACT...MANY VALLEY LOCATIONS WILL APPROACH THE LOW TO MID 90S ONCE AGAIN. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON...BUT DUE TO LACKING MOISTURE AND LIFT...EXPECT THESE SHOWERS TO REMAIN LOCKED TO THE HIGHER TERRAIN. AS THE RIDGE RETROGRADES EASTWARD FRIDAY DUE TO A TROUGH OFF THE BRITISH COLUMBIA COAST...THE FLOW ALOFT WILL TURN MORE SOUTHWESTERLY. THIS WILL ALLOW UPPER LEVEL ENERGY AND A GOOD FETCH OF MOISTURE TO RE-ENTER THE NORTHERN ROCKIES...CREATING THUNDERSTORMS AREA WIDE. CURRENTLY EXPECT CONVECTION TO REMAIN SCATTERED IN NATURE (CAUSING POSSIBLE PERIODIC INTERRUPTIONS TO INDEPENDENCE DAY FESTIVITIES)...BUT THE POTENTIAL DOES EXIST FOR SOME OF THESE STORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL. BEYOND FRIDAY...FORECAST MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS. ALL SHOW A TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN ROCKIES REGION SATURDAY...BUT DIFFER ON THE STRENGTH AND DEPTH OF THIS FEATURE. THESE DIFFERENCES IN STRENGTH COULD LEAD TO VERY DIFFERENT CONDITIONS...ESPECIALLY CONCERNING TEMPERATURE. THUS FOR THE TIME BEING LITTLE CHANGES HAVE BEEN MADE. IN ANY CASE...A RETURN TO WELL ABOVE NORMAL TEMPERATURES AND FAIRLY DRY CONDITIONS IS EXPECTED BY EARLY NEXT WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. SOME OF THESE STORMS ARE EXPECTED TO INTENSIFY AND PRODUCE GUSTY WINDS AND SMALL HAIL...MAINLY ACROSS SOUTHWEST MONTANA AFFECTING AIRFIELDS KMSO AND KBTM. ADDITIONALLY...SLOW MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO...PERIODICALLY LOWERING THE CEILING AND VISIBILITY. STORM INTENSITY WILL DECREASE LATER THIS EVENING...BUT EXPECT CONVECTION TO LINGER INTO THE MORNING HOURS...ESPECIALLY ACROSS NORTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PETRESCU LONG TERM....VIA AVIATION...VIA
Hazardous weather outlook, Jul 1, 2:25 PM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 225 PM MDT TUE JUL 1 2008 IDZ006>010-MTZ005>007-020830- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED THIS AFTERNOON THROUGH THE EVENING HOURS. SOME THUNDERSTORMS MAY BECOME QUITE STRONG PRODUCING BRIEF HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-MTZ001>004-043-020830- NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY SLOW MOVING THUNDERSTORMS WITH AMPLE MOISTURE ARE ANTICIPATED THIS AFTERNOON THROUGH TONIGHT. STORMS THAT LINGER OVER THE SAME AREA COULD PRODUCE CONSIDERABLE RAIN IN A SHORT AMOUNT OF TIME. HAIL IS ALSO A THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 1, 5:04 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SE DENT 46.59N 116.16W
07/01/2008 E0.75 INCH CLEARWATER ID PUBLIC
REPORTED HAIL BETWEEN DIME AND PENNY IN SIZE.
&&
DICKERSONThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:02 PM MDT | Areal Flood Advisory | MSO | Lincoln | 104 min |
| Jul 1, 7:13 PM MDT | Areal Flood Advisory | MSO | Missoula | 89 min |
| Jul 1, 8:27 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 48 min |
| Jul 1, 9:04 PM MDT | Areal Flood Advisory | MSO | Flathead | 96 min |
| Jul 1, 9:10 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 44 min |
| Jul 1, 11:56 PM MDT | Areal Flood Advisory | MSO | Flathead | 98 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.